Virginia, 2025

High Wind in Virginia, February 16, 2025

February 16, 2025 · NWS AKQ · 1 event in 1 county or zone

A strong area of low pressure tracked from eastern Ohio across Pennsylvania and into New England on February 16, pushing a strong cold front across the region. A warm front lifted north across the region ahead of the cold front with a strong low level jet allowing for strong southwest winds to develop across portions of eastern Virginia on February 16.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A strong area of low pressure tracked from eastern Ohio across Pennsylvania and into New England on February 16, pushing a strong cold front across the region. A warm front lifted north across the region ahead of the cold front with a strong low level jet allowing for strong southwest winds to develop across portions of eastern Virginia on February 16. A west wind developed in the afternoon behind the cold front and remained gusty, however, winds were generally 35 to 40 mph in the afternoon as opposed to 45 to 60 mph ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 16, 6:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 16, 6:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
658 AM EST Sun Feb 16 2025

.SYNOPSIS...
Becoming windy today with a chance of thunderstorms. High
pressure returns early next week before another system
approaches during the midweek timeframe.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM EST Sunday...

Key Messages:

- Shower/storm chances ramp up from west to east this morning
  and linger into the afternoon.

- Very breezy to windy today even outside of any convective influences.
  A Wind Advisory continues for inland sections with a High
  Wind Warning over roughly the eastern half of the area. The
  relative strongest winds are expected across SE portions of
  the area from late this morning through mid afternoon.

- A strong cold front comes through this evening, bringing precip to
  an end with gusty winds continuing near the coast overnight.

Rapidly deepening low pressure is noted over KY early this morning
with a composite warm/coastal front struggling to make inland
progress against a very stubborn/stable near-surface cold layer.
Aloft, a positive to neutrally tilted trough will take on a negative
orientation today as it translates northeast into New England this
afternoon. Temperatures will be tricky today with much of the
guidance scouring out the CAD airmass very quickly. Have slowed
the progression of warm/moist air NW, which will keep any
mention of thunder confined to the SE 2/3 of the area today.

Low level winds increase quickly today, especially across the
eastern half of the area where deeper mixing is favored away from
the residual CAD airmass. Sustained winds increase to 20-35 mph with
gusts 40-50 mph (lowest NW and highest SE) this morning into the
afternoon hours. Very strong flow aloft will likely mix down to the
surface in the pre-convective environment this afternoon. Given the
wet antecedent conditions and with 45-60+ kt of wind at the top of
the mixed layer, concern continues for downed trees and power lines,
especially in the wake of the recent icing. Accordingly, we have
maintained Wind Advisories in the Piedmont and the short impact-
driven High Wind Warning centered on the late morning and afternoon,
coincident with the main convective line crossing the local area.
Expect low-topped gusty showers and storms push through the region
in the mid to late morning hours. Given tremendous amount of low-
level shear and 0-1km SRH (minimal SBCAPE remains the limiting
factor), expect some elements of rotation to be present. While
damaging wind gusts of 50-60 MPH look to be the main threat, a brief
spin-up tornado cannot be ruled out. Marginal Risk for SVR continues
from SPC. CAM guidance has shown the potential for a secondary
shallow convective line to develop in the wake of the first (and
more intense) squall line. Given that winds at the surface and aloft
will remain quite strong, SPC has expanded the Marginal Risk back
westward and it now encompasses our entire area to address the
potential for this shallow convection to mix some stronger winds
down to the surface this afternoon.

The cold front crosses the area late this afternoon into the
evening, bringing an end to any severe threat. Precip will quickly
move offshore by early evening, remaining breezy near the coast
tonight as cold advection strengthens. Lows tonight fall into the
upper 20s W and NW with low to mid 30s for areas E and SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 345 AM EST Sunday...

Key Messages:

- Dry Monday and Tuesday with mostly sunny to partly cloudy skies as
strong high pressure over central Canada noses SE into the region.

High pressure returns for Monday leading to return of cool/dry
weather. High temperatures will range from the low-mid 40s NW to the
upper 40s SE. Cold and dry Monday night with lows falling into the
low/mid 20s inland with upper 20s to low 30s near the coast. A few
degrees warmer across the S and SW portions of the area on Tuesday
with high temps in the upper 40s to low 50s. Temps Tuesday for the
Eastern Shore will be a few degrees cooler than Monday with highs
only in the mid to upper 30s. Dry air moves into the region from the
north Tuesday afternoon and evening. Lows Tuesday night will fall
into the low 20s N to the upper 20s and low 30s SE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 AM EST Sunday...

Key Messages:

-Potential is increasing for a significant winter storm to impact
 the region Wednesday into Thursday.

The pattern remains quite cold for the mid week period as Arctic
high pressure over the north-central Plains builds S and SE while
low pressure develops across the Gulf Coast and lifts NE off the
Atlantic coast.

All of the main operational models (GFS/ECMWF/Canadian) and
respective ensemble members continue to show increasing chances for
a significant winter storm to impact the region during the Wednesday-
Thursday timeframe. The 00z guidance has come into better agreement
showing another southern stream shortwave crossing the southern tier
of states, with low pressure then developing along the SE coast and
lifting NNE. Some modest disagreements remain with respect to
the low's expected track and strength as it lifts up the coast
Wednesday into Thursday. The general trend with this forecast
cycle is toward a colder solution with more snow and less mixed
precip for the local area. The ECMWF/ENS remain the most bullish
with snow totals and has been quite consistent from run-to-run
in showing a swath of 80-90% probs of >=3" of snow with 60-80%
probs for >=6" of snow. There has even been increase in the
chances for >=12" probs with much of the area now in the 20-30%
contour. The Canadian/GEPS continues to show somewhat lower
probabilities but the 50th percentile still shows a wide
footprint of 4-6" across the region. The GFS/GEFS is still on
the lower end but has been trending toward the other guidance
over the last 24-36 hours with a 50th percentile similar to the
Canadian. The 00z guidance has also trended colder which has
implications for the placement of mixed precip corridors with
this system. Have reduced the freezing rain footprint from the
previous forecast and introduced more sleet across the south and
southwest portions of the area. Details regarding the thermal
profiles aloft remain unclear so have tried not to swing too far
in any particular direction with the forecast.

This event has a high ceiling for snow totals with QPF well over an
inch across the region. However, any mixed precip will reduce totals
significantly. Specifics should become more clear over the next 24-
48 hours so continue to follow the forecast over the coming days.
Cold and dry conditions move in behind the system as high pressure
builds into the region. Temperatures Thursday into the weekend
will depend heavily on how much snow accumulates and where.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 655 AM EST Sunday...

Warm air will continue to overrun cool air at the surface early
this morning, resulting in widespread IFR/LIFR conditions
inland. Some improvement is expected for the SE terminals with
MVFR CIGs at ORF and PHF. TEMPO groups for brief IFR departures
have been added over the next hour or two. Somewhat better at
ECG with VFR and TEMPO MVFR CIGs. An area of showers continues
to lift NE toward SBY so have maintained IFR/LIFR at the
terminal.

A strong 60-70+kt LLJ develops this morning resulting in robust LLWS
into this afternoon. A cold front approaches from the W late
morning into the afternoon with showers and perhaps a few
embedded tstms moving W-E across the region, primarily from
about 15-21z. A strong SSW wind develops this morning and
quickly increases to 20-25kt with gusts up to 40kt, and some
gusts in excess of 50kt are possible in showers/tstms. Brief IFR
vsby is possible in any showers/tstms. The wind shifts to WSW
later this aftn and remains 20-25kt with gusts to 35-40kt.
Latest guidance shows the potential for an additional shallow
line of convection to develop this afternoon with locally
stronger winds and VSBY reductions.

VFR and drier conditions arrive behind the cold front tonight
into Monday. The wind will shift to NW tonight into Monday,
generally 10-15kt, with gusts up 25kt Monday. High pressure
builds into the region by Tuesday maintaining dry and VFR
conditions. Low pressure potentially brings snow and/or wintry
mix to the area Wednesday into Thursday with degraded flight
conditions.

&&

.MARINE...
As of 625 AM EST Sunday...

Key messages:

- Gale Warnings remain in effect for all waters for S-SW winds
  today becoming west tonight following a cold frontal passage.
  Gusts to 35- 40 kt are expected, although gusts of 45 kt are
  likely near the land/water interface during the day today.

- Sub-SCA conditions are expected Monday night-Tuesday

- Another more wintry system will bring solid SCA to gale conditions
  to the waters from Wednesday through Thursday.

Issued a Marine Dense Fog Advisory until 9 AM for the northern
two bay and ocean zones. The remainder of the forecast remains
on track.

Previous Discussion as of 345 AM EST...

Early this morning, a deepening area of low pressure continues to
track NE through the central Appalachians, while the associated warm
front remains draped across the area. Winds are S but only at 10-15
kt. The low is progged to deepen to 980-985 mb as it quickly tracks
through the NE CONUS later today. This feature will drag a cold
front through the waters late this aftn. Marine conditions
deteriorate today as the warm front moves north of the waters. Rapid
pressure falls ahead of the cold front will allow S-SW winds to
increase to 25-30 kt with gusts around 35 kt over the open waters
(despite the stable marine boundary layer). The southerly winds
likely peak between 11 AM and 3 PM today. Will likely see frequent
gusts to 40-45 kt on the rivers, southern/western shore of the bay,
and Atlantic coast during this time. This is due to higher winds
over the much warmer land (where mixing is deeper) bleeding across
the land/water interface. Looking at NAM/HRRR/GFS BUFKIT soundings
for PHF/ORF...cannot rule out occasional gusts to 50 kt on the James
River and southern/western shore of the Ches Bay from late morning-
mid aftn. However, local wind probs for 48 kt winds over the water
remain below 10% (and probs for 43 kt gusts are 10-30% over much of
the marine area). As such, will continue with the Gale Warnings but
will mention that gusts will be higher nearshore as opposed to over
the open water. In addition to the synoptic wind, a line of showers
and thunderstorms is expected just ahead of the front (likely
impacting the waters between noon-3 PM). Given a very strong (60 kt)
LLJ just above the surface, brief localized gusts of 50-60 kt are
possible with the stronger storms. With the Gale Warnings in effect,
any brief convective gusts of 48 kt or greater will be handled with
SMWs. One last note: High Wind Warnings are in effect for all land
areas adjacent to the marine area. While in most situations this
would lead to the issuance of Storm Warnings for the waters...the
High Wind Warnings are impact-based (to account for an increased
threat of tree damage due to the saturated ground) as the wind
forecast for land areas shows peak gusts around 45 kt. As mentioned
above, these gusts will likely bleed into the rivers/nearshore
waters. But current thinking (which is supported by momentum
transfer calculations on BUFKIT soundings as well as local wind
probs) is that a 3 hour period of frequent storm force gusts is
unlikely on the waters.

Winds turn to the west behind the front this evening. Winds/wind
gusts may briefly dip below gales during this transition, but
quickly pick back up to 25-30kt (gusts up to 35-40 kt) as CAA
ensues, which will persist through the night and into early Monday.
Gale Warnings are in effect through Monday morning-early aftn for
most of the waters. Winds gradually diminish through the day Monday,
dropping to (NW) 15-25 kt by early Mon evening. Sub-SCA conditions
return by midnight Monday night (and last through the first part of
Tue night). Winds become N at 15-20 kt by early Wed as a CAA surge
crosses the waters. An area of strong low pressure moving up the
coast may bring another period of gales mid week. There is still
some uncertainty with this system, but local marine zones are likely
to see impacts with 20-30 kt (with gusts to 35-40 kt) winds
currently forecast both ahead of and behind the low.

Seas are 3-5 ft at this hour and will build to 6-10 ft (with 3-5 ft
waves on the bay) by later today with the strong S-SW winds. Seas
remain in the 5-8 ft range tonight due to the strong westerly winds
before slowly subsiding on Monday. Seas should fall below SCA
criteria by Mon night.

&&

.HYDROLOGY...
As of 625 AM EST Sunday...

A River Flood Warning has been issued for the James River at
Cartersville, as that point will likely rise above flood stage
by late morning or midday. River Flood Warnings remain in effect
for the James River at Richmond-Westham and the Richmond Locks,
and also for the Appomattox River at Farmville and Mattoax. The
River Flood Warning for the North Meherrin River near Lunenburg
has been cancelled. Additional minor to moderate flooding is
possible along the James, Appomattox, and Chowan Basins through
early next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning until 5 PM EST this afternoon for MDZ021>025.
NC...High Wind Warning until 3 PM EST this afternoon for NCZ012>017-
     030>032-102.
VA...High Wind Warning until 5 PM EST this afternoon for VAZ075>078-
     083>086-099-100-512-517>522.
     High Wind Warning until 3 PM EST this afternoon for VAZ080>082-
     087>090-092-093-095>098-513>516-523>525.
     Wind Advisory until 7 PM EST this evening for VAZ048-060>062-
     064>069-079-509>511.
MARINE...Dense Fog Advisory until 9 AM EST this morning for ANZ630-631-
     650-652.
     Small Craft Advisory until 9 AM EST this morning for
     ANZ630>638-650-652-654-656-658.
     Gale Warning until 1 PM EST Monday for ANZ630-631-650-652-654.
     Gale Warning until 10 AM EST Monday for ANZ632-634-656-658.
     Gale Warning until 7 PM EST this evening for ANZ633.
     Gale Warning until 4 AM EST Monday for ANZ635>638.

&&

SYNOPSIS...RHR
NEAR TERM...MAM/RHR
SHORT TERM...MAM/RHR
LONG TERM...MAM/RHR
AVIATION...RHR
MARINE...ERI
HYDROLOGY...
Hazardous weather outlook, Feb 16, 4:23 AM EST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
423 AM EST Sun Feb 16 2025

NCZ012>017-030>032-102-VAZ087-088-092-093-095>098-524-525-170930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Sussex-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Newport News-Hampton/Poquoson-
423 AM EST Sun Feb 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with mixed precipitation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ065-066-079-170930-
Mecklenburg-Lunenburg-Brunswick-
423 AM EST Sun Feb 16 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with snow and mixed precipitation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ100-170930-
Northampton-
423 AM EST Sun Feb 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with snow and mixed precipitation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ060-061-067>069-170930-
Prince Edward-Cumberland-Nottoway-Amelia-Powhatan-
423 AM EST Sun Feb 16 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with heavy snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ023>025-VAZ077-078-083>086-099-512-518-520-522-170930-
Somerset-Inland Worcester-Maryland Beaches-Northumberland-Lancaster-
New Kent-Gloucester-Middlesex-Mathews-Accomack-Eastern Hanover-
Eastern King William-Eastern King and Queen-Eastern Essex-
423 AM EST Sun Feb 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and southeast
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with snow and mixed precipitation possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ080>082-089-090-513>516-523-170930-
Dinwiddie-Prince George-Charles City-Surry-James City-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-
423 AM EST Sun Feb 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with heavy snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ048-062-064-509>511-170930-
Fluvanna-Goochland-Caroline-Western Louisa-Eastern Louisa-
Western Hanover-
423 AM EST Sun Feb 16 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with heavy snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021-022-VAZ075-076-517-519-521-170930-
Dorchester-Wicomico-Westmoreland-Richmond-Western King William-
Western King and Queen-Western Essex-
423 AM EST Sun Feb 16 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Maryland and east
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

Strong winds may result in downed trees and power lines today. A few
storms may become severe with damaging winds the primary threat.
However, a brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are also watching for a potential winter storm Wednesday into
Thursday with heavy snow possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Norfolk

When
February 16, 9:00 AM EST to 8:00 PM EST
Where
Norfolk forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$4,000
Reported by
ASOS

Gusty southwest winds developed behind a warm front on February 16. The wind gusts generally remained between 35 and 50 miles per hour throughout much of the day. However, the Norfolk International Airport ASOS measured a peak wind gust of 58 miles per hour (50 knots) late in the morning. Several large tree branches fell in a yard in Norfolk, causing damage to a pergola. Additionally, a billboard was blown down at the intersection of 49th Street and Hampton Boulevard.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1238151.